Alert archive / Texas / Wind Advisories in 2008

Wind Advisory 9, NWS Amarillo, TX

May 22, 200817 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this wind advisory at May 22, 2008, 4:26 AM CDT for 17 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at May 22, 2008, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 22, 2008, 4:26 AM CDT (09:26 UTC)
In effect from
May 22, 2008, 10:00 AM CDT
Expired
May 22, 2008, 8:07 PM CDT
In force
10 hr
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 72 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
2858 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KAMA 220926
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
426 AM CDT THU MAY 22 2008

...INCREASING WINDS TODAY...

.A DEEPENING SURFACE LOW PRESSURE SYSTEM OVER WESTERN SECTIONS OF 
THE TEXAS AND OKLAHOMA PANHANDLES WILL CREATE STRONG GUSTY WINDS
TODAY ACROSS THE PANHANDLES.

OKZ001>003-TXZ001>014-016>018-221730-
/O.NEW.KAMA.WI.Y.0009.080522T1500Z-080523T0200Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-DEAF SMITH-RANDALL-ARMSTRONG-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...BEAVER...
FORGAN...DALHART...STRATFORD...SPEARMAN...GRUVER...PERRYTON...
BOOKER...HIGGINS...FOLLETT...HARTLEY...CHANNING...DUMAS...
BORGER...MIAMI...CANADIAN...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...HEREFORD...CANYON...CLAUDE
426 AM CDT THU MAY 22 2008

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A WIND
ADVISORY FOR ALL OF THE OKLAHOMA PANHANDLE...AND FOR ALL BUT THE
SOUTHEAST PART OF THE TEXAS PANHANDLE...WHICH IS IN EFFECT FROM 
10 AM THIS MORNING TO 9 PM CDT THIS EVENING.

SOUTHERLY WINDS WILL INCREASE TO AROUND 35 MPH THIS MORNING...WITH
GUSTS TO AROUND 55 MPH POSSIBLE. WINDS ARE EXPECTED TO REMAIN STRONG 
THROUGH THE AFTERNOON...AND THEN GRADUALLY DIMINISH EARLY THIS
EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

JC
2 follow-up statements
000 
WWUS74 KAMA 221805
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
105 PM CDT THU MAY 22 2008

...INCREASING WINDS TODAY...

.A DEEPENING SURFACE LOW PRESSURE SYSTEM OVER WESTERN SECTIONS OF
THE TEXAS AND OKLAHOMA PANHANDLES WILL CREATE STRONG GUSTY WINDS
TODAY ACROSS THE PANHANDLES.

OKZ001>003-TXZ001>014-016>018-230200-
/O.CON.KAMA.WI.Y.0009.000000T0000Z-080523T0200Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-DEAF SMITH-RANDALL-ARMSTRONG-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...BEAVER...
FORGAN...DALHART...STRATFORD...SPEARMAN...GRUVER...PERRYTON...
BOOKER...HIGGINS...FOLLETT...HARTLEY...CHANNING...DUMAS...
BORGER...MIAMI...CANADIAN...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...HEREFORD...CANYON...CLAUDE
105 PM CDT THU MAY 22 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR THE
OKLAHOMA PANHANDLE AND ALL EXCEPT THE SOUTHEAST PORTIONS OF THE TEXAS
PANHANDLE. 

SOUTHERLY TO SOUTHWEST WINDS WILL OF 30 TO 35 MPH ARE EXPECTED THIS
AFTERNOON...WITH GUSTS AROUND 55 MPH POSSIBLE AT TIMES. WINDS ARE
EXPECTED TO REMAIN STRONG THROUGH THE AFTERNOON...AND THEN GRADUALLY
DIMINISH EARLY THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

JOHNSON
000 
WWUS74 KAMA 230107
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
807 PM CDT THU MAY 22 2008

...WIND ADVISORY IS CANCELLED...

.WITH THE LOSS OF DAYTIME HEATING...WIND SPEEDS ARE FALLING BELOW
WIND ADVISORY CRITERIA.  THEREFORE THE WIND ADVISORY IS CANCELLED.

OKZ001>003-TXZ001>014-016>018-230215-
/O.CAN.KAMA.WI.Y.0009.000000T0000Z-080523T0200Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-DEAF SMITH-RANDALL-ARMSTRONG-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...BEAVER...
FORGAN...DALHART...STRATFORD...SPEARMAN...GRUVER...PERRYTON...
BOOKER...HIGGINS...FOLLETT...HARTLEY...CHANNING...DUMAS...
BORGER...MIAMI...CANADIAN...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...HEREFORD...CANYON...CLAUDE
807 PM CDT THU MAY 22 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS CONTINUE TO DECREASE AS THE ATMOSPHERE COOLS THROUGH THE
EVENING HOURS. ALTHOUGH WIND GUSTS TO 40 MPH WILL STILL BE
POSSIBLE...SUSTAINED SPEEDS WILL REMAIN BELOW WIND ADVISORY CRITERIA.
AS A RESULT...THE WIND ADVISORY IS CANCELLED.

$$

JORDAN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at May 22, 3:30 AM CDT, 56 minutes earlier.

Area forecast discussion, May 22, 3:30 AM CDT, 56 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
330 AM CDT THU MAY 22 2008

CORRECTED TO INCLUDE AVIATION HEADER

.DISCUSSION...
H5 CLOSED LOW NEAR 4-CORNERS WILL PROVIDE STRONG SW MID-LEVEL FLOW TO
THE PNHDLS FOR NEXT SEVERAL DAYS.  RESULT WILL BE SLOSHING DRYLINE
WITH CHANCES FOR TSTMS IN FCST THRU TUE NGT.  NOCTURNAL TSTMS
OCCURRING AT THIS TIME BEING SUPPORTED BY LOW-LEVEL JET AND ITS
ASSOCIATED MSTR TRANSPORT.  DEEPENING SFC TROF OVER WRN SECTIONS TDA
EXPECTED TO CAUSE WINDY CONDITIONS.  HAVE ISSUED WIND ADZY FOR ALL OF
FCST AREA EXCEPT SERN 3 COUNTIES OF TX PNHDL.  DRYLINE EXPECTED TO
MOVE THRU WRN HALF OF PNHDLS BY THIS AFTN.  SEVERE TSTMS ARE IN THE
FCST THIS AFTN AND TNGT AHEAD OF DRYLINE.  PATTERN NOT EXPECTED TO
CHANGE RAPIDLY...SO TREND OF AFTN AND EVE TSTMS...MAINLY IN ERN
ZONES WILL CONTINUE THRU TUE.  03

COCKRELL

&&

.FIRE WEATHER...
WINDY CONDITIONS AREA WIDE TDA.  AREAS W OF DRYLINE THIS AFTN
EXPECTED TO REACH CRITICAL RH VALUES OF 15 PCT OR LESS.  WINDS NOT
EXPECTED TO BE AS STRONG ON FRI.  COVERAGE AND AMOUNTS OF RAINFALL
WILL DETERMINE DEGREE OF RELIEF TO DRY FUELS.  03

&&

.AVIATION...
SLY SFC WINDS TO PERSIST THIS MRNG...WITH SFC LOW TO CONT DPNG ACRS
SERN CO. DRYLINE WILL BECOME ESTABLISHED ACRS CNTRL PNHDLS TDA...
WITH GUSTY SWLY SFC WINDS TO DVLP TO ITS W. HAVE ALREADY ISSUED
AVIATION WX WRNG FOR AIRPORTS VCTY KAMA...AND WILL CONT THIS WRNG
THRU MIDNIGHT AS GUSTS TO 40KT SHOULD BE COMMON TDA. DRYLINE WILL
RETREAT THIS EVE AS SFC LOW LINGERS IN CO...AND SELY WINDS SHOULD
RESULT ALL TERMINALS AFTER SUNSET.

KRAMAR

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                85  54  87  57  86 /  20  10  10  30  20
BEAVER OK                  90  59  90  57  94 /  20  30  20  30  30
BOISE CITY OK              84  54  84  52  87 /  20  10  10  20  20
BORGER TX                  90  63  91  64  91 /  20  20  20  30  30
BOYS RANCH TX              87  55  89  54  90 /  20  10  10  20  20
CANYON TX                  86  50  87  55  87 /  20  10  10  20  20
CLARENDON TX               89  60  91  64  91 /  20  20  20  30  30
DALHART TX                 83  52  86  53  87 /  20  10  10  20  20
GUYMON OK                  87  53  89  58  91 /  20  20  20  30  30
HEREFORD TX                84  50  86  52  86 /  20  10  10  20  20
LIPSCOMB TX                89  60  91  63  92 /  20  30  20  30  30
PAMPA TX                   87  63  88  63  88 /  20  30  20  30  30
SHAMROCK TX                91  65  93  66  90 /  20  30  20  30  30
WELLINGTON TX              92  67  93  68  93 /  20  30  20  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF
     SMITH...GRAY...HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...
     LIPSCOMB...MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...
     ROBERTS...SHERMAN.

     RED FLAG WARNING FROM 10 AM THIS MORNING TO 9 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     DALLAM...DEAF SMITH...HANSFORD...HARTLEY...HUTCHINSON...
     MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.

OK...WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

     RED FLAG WARNING FROM 10 AM THIS MORNING TO 9 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

&&

04/03
Hazardous weather outlook, May 21, 11:45 PM CDT, 4 hours 41 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1145 PM CDT WED MAY 21 2008

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1145 PM CDT WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES. STORMS ARE NOT EXPECTED TO BECOME
SEVERE.

ALSO...CAUTION IS ADVISED ON AREA LAKES TONIGHT AS WIND SPEEDS
REACH 20 TO 30 MPH WITH HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE AGAIN ON
THURSDAY FOR MOST OF THE WESTERN HALF OF THE TEXAS AND OKLAHOMA
PANHANDLES. AS A DRYLINE BECOMES ESTABLISHED ACROSS THE AREA...
SOUTHWESTERLY WINDS OF 25 TO 30 MPH WITH HIGHER GUSTS WILL DEVELOP
WEST OF THIS FEATURE. THE COMBINATION OF WARM AND DRY AIR WILL RESULT
IN MINIMUM RELATIVE HUMIDITIES OF 10 TO 15 PERCENT. THEREFORE...A
FIRE WEATHER WATCH REMAINS IN EFFECT FROM 10 AM TO 10 PM THURSDAY FOR
ROUGHLY THE WESTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PANHANDLES
THURSDAY AFTERNOON...AND ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES THURSDAY NIGHT THROUGH TUESDAY NIGHT. AS MOISTURE
FROM THE GULF OF MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES
ESTABLISHED ACROSS THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW
PRESSURE DISTURBANCES PASS THROUGH THE SOUTHERN PLAINS. SEVERE
THUNDERSTORMS WILL BE POSSIBLE ANY OF THESE DAYS...WITH THE PRIMARY
THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION THURSDAY AFTERNOON THROUGH TUESDAY EVENING.

NUNEZ

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:32 AM CDTRed Flag WarningAMAArmstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more15 hr
May 22, 3:29 PM CDTFire Weather WatchAMAArmstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more14 hr
May 22, 3:59 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler61 min
May 22, 4:21 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Wheeler54 min
May 22, 4:58 PM CDTSevere Thunderstorm WarningAMAWheeler62 min
May 22, 5:13 PM CDTSevere Thunderstorm WarningAMALipscomb32 min
May 22, 5:46 PM CDTTornado WarningAMAWheeler29 min
May 22, 6:11 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler34 min

Nearby

Wind Advisories in Texas, 2008Wind Advisories in Oklahoma, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.